Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 65, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 23, 2008, 5:07 PM MDT for Los Alamos County, Sandoval County, Santa Fe County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2008, 5:07 PM MDT (23:07 UTC)
- Expired
- Aug 23, 2008, 7:00 PM MDT
- In force
- 113 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Sandoval County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 87 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 2439 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 232307
FFWABQ
NMC028-043-049-240100-
/O.NEW.KABQ.FF.W.0065.080823T2307Z-080824T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
507 PM MDT SAT AUG 23 2008
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
EAST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
EXTREME NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
* UNTIL 700 PM MDT
* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BANDELIER NATIONAL
MONUMENT...OR ABOUT NEAR LOS ALAMOS. THE STORM PRODUCING VERY HEAVY
RAIN WAS NEARLY STATIONARY. HEAVY RAINFALL WILL AFFECT HIGHWAY 4
NEAR BANDELIER...AND FRIJOLES CANYON WITHIN BANDELIER NATIONAL
MONUMENT.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.
LAT...LON 3592 10660 3593 10639 3592 10627 3584 10617
3574 10627 3576 10661
$$
GUYER2 follow-up statements
000
WGUS75 KABQ 240008
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 PM MDT SAT AUG 23 2008
NMC028-043-049-240100-
/O.CON.KABQ.FF.W.0065.000000T0000Z-080824T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANTA FE-SANDOVAL-
608 PM MDT SAT AUG 23 2008
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST
CENTRAL SANDOVAL...EXTREME NORTHWESTERN SANTA FE AND SOUTHERN LOS
ALAMOS COUNTIES...
AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE RAINFALL OVER THE WARNED AREA. WHILE THE HEAVIEST
RAINFALL HAS MOVED SOUTH OF THE AREA...FLASH FLOODING IS STILL
POSSIBLE ALONG HIGHWAY 4 NEAR BANDELIER NATIONAL MONUMENT.
LOCATIONS IMPACTED INCLUDE...
BANDELIER...
LAT...LON 3592 10660 3593 10639 3592 10627 3584 10617
3574 10627 3576 10661
$$
GUYER000
WGUS75 KABQ 240057
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
657 PM MDT SAT AUG 23 2008
NMC028-043-049-240107-
/O.EXP.KABQ.FF.W.0065.000000T0000Z-080824T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANTA FE-SANDOVAL-
657 PM MDT SAT AUG 23 2008
...FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR EAST CENTRAL
SANDOVAL...EXTREME NORTHWESTERN SANTA FE AND SOUTHERN LOS ALAMOS
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3592 10660 3593 10639 3592 10627 3584 10617
3574 10627 3576 10661
$$
GUYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:05 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 23, 3:05 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 305 PM MDT SAT AUG 23 2008 .DISCUSSION... UPPER LEVEL HIGH HAS CENTERED OVER NEW MEXICO/COLORADO BORDER...AND SURFACE FLOW HAS RETURNED FROM THE SOUTH/SOUTHEAST OVER MUCH OF THE FORECAST AREA AFTER LAST NIGHT/S FRONTAL PASSAGE. SURFACE PRESSURE GRADIENT BETWEEN KABQ AND KCQC HAS DROPPED FROM 7 MB TO 5 MB...AND STILL WAITING ON ANTICIPATED EASTERLY WINDS TO SET UP LOCALLY IN THE ALBUQUERQUE AREA. WILL LIKELY SEE A MODEST EAST CANYON WIND EVENT FINALLY DEVELOP NEAR SUNSET. OTHER FEATURE TO NOTE IS THE MID LEVEL CIRCULATION OVER SOUTHWEST TEXAS WHICH WAS CONVECTIVELY INDUCED A COUPLE OF DAYS AGO. AM NOT OVERLY CONCERNED WITH IMPACTS FROM THIS FEATURE WHICH WILL LIKELY JUST AMOUNT TO INCREASED CLOUD COVER FROM THE APPROACHING CIRRUS SHIELD AND POSSIBLY A FEW STRAY SHOWERS OVER SOUTHERN CHAVES COUNTY. HAVE INCLUDED ISOLATED POPS IN THIS AREA THROUGH THE OVERNIGHT PERIOD. OTHERWISE CONVECTION IN THE NORTH IS EXPECTED TO REMAIN CONFINED NEAR THE HIGH TERRAIN WITH SLOW STORM MOVEMENT THERE GIVEN THE ABSENCE OF ANY STEERING FLOW. ISOLATED CONVECTION WILL ALSO CONTINUE OVER CENTRAL AREAS INTO THE GILA BEFORE TAPERING OFF AFTER SUNSET. FOR SUNDAY...THE UPPER HIGH WILL WOBBLE SLIGHTLY NORTHWESTWARD LEAVING ISOLATED TO SCATTERED CONVECTION OVER MOST OF THE FORECAST AREA. SOUTHEASTERLY WINDS WILL BLANKET MUCH OF THE AREA AS WELL WITH DEWPOINTS HAVING CREPT UP SLIGHTLY IN CENTRAL VALLEYS...AND POSSIBLY AN AREA OF SURFACE CONVERGENCE FOUND NEAR THE CONTINENTAL DIVIDE. SLOWEST MOVING STORMS WILL AGAIN BE OVER THE NORTHERN TIER OF THE STATE...AND A FAIRLY SIMILAR TEMPERATURE REGIME WILL CONTINUE. AS THE UPPER HIGH MEANDERS TO THE FOUR CORNERS AREA BY MONDAY...THE CONVECTION WILL REMAIN ISOLATED TO SCATTERED...PAINTED OVER MOST OF THE STATE AS MID LEVEL MOISTURE CYCLES AROUND. BY THE MIDDLE OF THE WEEK...MOISTURE WILL CREEP UP FROM THE SOUTH AND WILL FAVOR SOUTHWESTERN INTO CENTRAL PORTIONS OF THE STATE AS THE UPPER HIGH BECOMES ILL/DEFINED. PROSPECTS FOR THE NEXT BACK DOOR FRONT TO AFFECT THE NORTHEAST WILL ALSO FAVOR THE WEDNESDAY INTO THURSDAY TIME FRAME WITH SOME MODEL DISCREPANCY ON TIMING. EASTERN PACIFIC MOISTURE COULD ALSO ENTER THE PICTURE TOWARD THE END OF THE UPCOMING WORK WEEK. 52 && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE OVER MAINLY THE NORTHWEST HALF OF THE REGION INTO THIS EVENING AND MAY LINGER INTO THE OVERNIGHT HOURS OVER NORTH CENTRAL AND NORTHEAST NEW MEXICO. THESE STORMS MAY PRODUCE OCCASIONAL MVFR CIGS AND VSBYS ALONG WITH MOUNTAIN OBSCURATIONS. WIND GUSTS UP TO 45 KNOTS ARE POSSIBLE... ESPECIALLY NEAR THE CONTINENTAL DIVIDE WHERE THE AIRMASS IS DRIER. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MOUNTAINS AGAIN EARLY SUNDAY AFTERNOON...KD NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z...KD && .FIRE WEATHER... WESTERN AREAS WILL SEE MUCH BETTER HUMIDITY RECOVERIES TONIGHT AS A RESULT OF A MOIST SOUTHEAST AIRFLOW AT THE LOWER AND MID LEVELS. CONDITIONS WILL REMAIN FAIRLY UNCHANGED INTO EARLY NEXT WEEK AS THAT MOISTURE REMAINS TRAPPED UNDER HIGH PRESSURE ALOFT. DAILY ROUNDS OF ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY OVER THE MOUNTAINS. DRIER AIR WILL TRY TO INVADE FROM THE NORTHWEST WEDNESDAY AND THURSDAY...REDUCING STORM COVERAGE AND LOWERING AFTERNOON HUMIDITIES INTO THE TEENS. ..KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 93 63 92 / 10 10 10 10 GALLUP.......................... 52 89 55 87 / 10 10 10 10 GRANTS.......................... 54 87 54 86 / 10 10 20 10 GLENWOOD........................ 58 91 59 90 / 10 10 10 10 CHAMA........................... 47 81 46 77 / 10 20 20 20 LOS ALAMOS...................... 55 85 53 84 / 10 20 20 20 RED RIVER....................... 42 75 41 73 / 20 30 20 20 TAOS............................ 53 85 50 83 / 10 30 20 20 SANTA FE........................ 57 86 57 85 / 10 20 20 20 SANTA FE AIRPORT................ 58 87 56 86 / 10 20 20 20 ESPANOLA........................ 56 89 55 88 / 10 20 10 20 ALBUQUERQUE HEIGHTS............. 64 90 65 88 / 10 10 10 10 ALBUQUERQUE VALLEY.............. 62 91 61 89 / 5 10 10 10 ALBUQUERQUE FOOTHILLS........... 61 89 60 88 / 10 10 10 10 ALBUQUERQUE WEST MESA........... 63 92 62 92 / 10 10 10 10 SOCORRO......................... 60 91 60 88 / 5 10 5 10 SANDIA PARK/CEDAR CREST......... 53 82 50 82 / 10 20 10 20 MORIARTY/ESTANCIA............... 55 86 53 85 / 10 10 20 10 CARRIZOZO....................... 58 88 57 88 / 5 10 10 20 RUIDOSO......................... 51 79 51 78 / 10 10 10 20 RATON........................... 55 84 51 86 / 30 20 10 20 LAS VEGAS....................... 53 83 53 83 / 20 20 20 20 ROY............................. 57 84 59 84 / 20 10 10 10 CLAYTON......................... 62 88 62 90 / 20 10 10 10 SANTA ROSA...................... 58 90 58 90 / 5 10 10 10 TUCUMCARI....................... 65 89 64 93 / 5 10 10 10 FORT SUMNER..................... 63 87 63 91 / 5 10 10 10 CLOVIS.......................... 64 86 64 90 / 5 10 5 10 PORTALES........................ 64 88 64 89 / 10 5 0 10 ROSWELL......................... 65 91 65 91 / 10 5 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 52/19
Hazardous weather outlook, Aug 23, 6:00 AM MDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT AUG 23 2008 CORRECTION TO PRODUCT EXPIRATION LINE IMMEDIATELY BELOW. NMZ001>021-026-241200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON THROUGH THIS EVENING MAINLY WEST OF A LINE FROM DES MOINES TO SANTA ROSA. THE PRIMARY THREATS WILL BE SMALL HAIL...WIND GUSTS UP TO 50 MPH AS WELL AS HEAVY RAINFALL DUE TO SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON THROUGH THE EVENING HOURS AT LEAST SUNDAY AND MONDAY MAINLY IN THE VICINITY OF THE CENTRAL MOUNTAINS CHAIN. THE PRIMARY THREATS WILL BE SMALL HAIL...WIND GUSTS UP TO 50 MPH AS WELL AS HEAVY RAINFALL. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT OVER THE NORTHEAST PLAINS OF NEW MEXICO. 43
In the hours before
Special weather statement, Aug 23, 2:35 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 235 PM MDT SAT AUG 23 2008 NMZ004-005-232100- NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- 235 PM MDT SAT AUG 23 2008 ...STRONG THUNDERSTORM MOVING OVER WEST CENTRAL COLFAX COUNTY... AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF UTE PARK. MOVEMENT WAS SOUTHEAST AT 4 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 64 BETWEEN EAGLE NEST AND UTE PARK...OR CIMARRON CANYON. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. GUYER
Special weather statement, Aug 23, 4:41 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 441 PM MDT SAT AUG 23 2008 NMZ002-003-232315- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- 441 PM MDT SAT AUG 23 2008 ...STRONG THUNDERSTORM MOVING OVER BANDELIER NATIONAL MONUMENT... AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR BANDELIER. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THIS STORM INCLUDE BANDELIER NATIONAL MONUMENT...LOS ALAMOS...AND WHITE ROCK. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. GUYER
Special weather statement, Aug 23, 5:01 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 501 PM MDT SAT AUG 23 2008 NMZ005-232330- NORTHEAST HIGHLANDS- 501 PM MDT SAT AUG 23 2008 ...STRONG THUNDERSTORM MOVING OVER WESTERN MORA COUNTY... AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR OCATE. MOVEMENT WAS SOUTH AT 3 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 120 NEAR OCATE. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. GUYER
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:06 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 114 min |
| Aug 23, 4:48 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 117 min |
| Aug 23, 5:24 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 96 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.